Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
If you are taking diltiazem, your body may not process your cholesterol medicine correctly.
What might happen:
If you are taking diltiazem, the amount of cholesterol medicine in your blood may increase and cause muscle problems.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know right away that you are taking these medicines together. Your doctor may want to change the dose of your cholesterol medicine or you may need to take a different cholesterol medicine.Tell your doctor right away if you experience muscle pain, tenderness, or weakness; unexplained tiredness; or discolored urine.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Mevacor (lovastatin) US prescribing information. Merck & Co., Inc. February, 2014.
- 2.USFood and Drug Administration. FDA Drug Safety Communication: New restrictions, contraindications, and dose limitations for Zocor (simvastatin) to reduce the risk of muscle injury. available at: https://www.fda.gov/Drugs/DrugSafety/DrugSafetyPodcasts/ucm258399.htm June 8, 2011.
- 3.Zocor (simvastatin) US prescribing information. Merck & Co., Inc. September, 2020.
- 4.Ede M. Dear Canadian Healthcare Professional: Subject: ZOCOR (simvastatin) - New Safety Recommendations on Dosage Associated with the Increased Risk of Myopathy/Rhabdomyolysis. Merck Canada Inc. November 7, 2012.
- 5.Azie NE, Brater DC, Becker PA, Jones DR, Hall SD. The interaction of diltiazem with lovastatin and pravastatin. Clin Pharmacol Ther 1998 Oct; 64(4):369-77.
- 6.Dilacor (diltiazem hydrochloride) US prescribing information. Watson Pharma, Inc. June, 2011.
- 7.You JH, Chan WK, Chung PF, Hu M, Tomlinson B. Effects of concomitant therapy with diltiazem on the lipid responses to simvastatin in Chinese subjects. J Clin Pharmacol 2010 Oct;50(10):1151-8.
- 8.Watanabe H, Kosuge K, Nishio S, Yamada H, Uchida S, Satoh H, Hayashi H, Ishizaki T, Ohashi K. Pharmacokinetic and pharmacodynamic interactions between simvastatin and diltiazem in patients with hypercholesterolemia and hypertension. Life Sci 2004 Dec 3;76(3):281-92.
- 9.Mousa O, Brater DC, Sunblad KJ, Hall SD. The interaction of diltiazem with simvastatin. Clin Pharmacol Ther 2000 Mar;67(3):267-74.
- 10.Yeo KR, Yeo WW, Wallis EJ, Ramsay LE. Enhanced cholesterol reduction by simvastatin in diltiazem-treated patients. Br J Clin Pharmacol 1999 Oct; 48(4):610-5.
- 11.Hu M, Mak VW, Tomlinson B. Simvastatin-induced myopathy, the role of interaction with diltiazem and genetic predisposition. J Clin Pharm Ther 2011 Jun;36(3):419-25.
- 12.Rifkin SI. Multiple drug interactions in a renal transplant patient leading to simvastatin-induced rhabdomyolysis: a case report. Medscape J Med 2008;10(11):264.
- 13.Najafian B, Franklin DB, Fogo AB. Acute renal failure and myalgia in a transplant patient. J Am Soc Nephrol 2007 Nov;18(11):2870-4.
- 14.Bae J, Jarcho JA, Denton MD, Magee CC. Statin specific toxicity in organ transplant recipients: case report and review of the literature. J Nephrol 2002 May-Jun;15(3):317-9.
- 15.Kanathur N, Mathai MG, Byrd RP Jr, Fields CL, Roy TM. Simvastatin-diltiazem drug interaction resulting in rhabdomyolysis and hepatitis. Tenn Med 2001 Sep;94(9):339-41.
- 16.Peces R, Pobes A. Rhabdomyolysis associated with concurrent use of simvastatin and diltiazem. Nephron 2001 Sep;89(1):117-8.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.